Flood, Polk
- When
- April 8, 8:05 AM CST to April 22, 2:00 PM CST
- Where
- Polk County, 8.03 mi NW of Northland to 5.25 mi SSW of Climax
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.170, -97.130
The snow took longer to melt on the Minnesota side of the northern Red River Valley, than it did in the southern Red River Valley. At the National Weather Service office in Grand Forks, the snow depth fell to zero on April 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The snow took longer to melt on the Minnesota side of the northern Red River Valley, than it did in the southern Red River Valley. At the National Weather Service office in Grand Forks, the snow depth fell to zero on April 6th. However, a blizzard from April 10th to 12th brought more snow to the area. This snow finally melted by April 15th. As the snow melted, it flooded low lying areas and roads. Some sections of land pooled with water from the snow melt, but more so closer to the Red River. In the city of East Grand Forks, the point bridge and the Sorlie bridge were closed due to high water in the Red River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 8, 6:23 AM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 723 AM CDT Mon Apr 8 2019 .UPDATE... Issued at 720 AM CDT Mon Apr 8 2019 Showers moving thru the RRV into MN mainly along Hwy 2 from GFK to BJI at 12z. These showers will continue to move east this morning as short wave moves east. && .SHORT TERM...(Today and tonight) Issued at 349 AM CDT Mon Apr 8 2019 500 mb short wave is moving quickly east and will be into the RRV mid to late morning and then into eastern MN mid aftn. Scattered showers ahead of this wave moving thru the forecast area, ending in E ND by mid morning and by midday/early aftn in MN. A small opportunity for isolated thunder in parts of north central MN 18-20z as temps warm up enough to produce showwalters in the negative 1/2 range. Otherwise a tight temp gradient is possible today as clouds and cooler air move southward into far NE ND and far NW MN while increasing sunshine and still mild 850/925 mb temps along with gusty surface winds to 30 kts allow for temps to warm to around 60 or low 60s in far SE ND. Cooler air will drop south tonight as a cold front moves through turning winds north amd a sharp cold pocket at 925/850 mb moves into far NW MN after 06z. .LONG TERM...(Tuesday through Sunday) Issued at 349 AM CDT Mon Apr 8 2019 Tuesday will a chilly day over NE ND and NW MN as 850 mb temps are in the -8 to -12C range. As a result highs remain in the mid-upr 30s. 40s in SE ND/WC MN where 850 mb temps are not as cool. Should have a mix of sun/clouds. Wed-Thu period is dominated to what happens to a strong storm system which will move into central Plains. Warm advection precipitation will spread east into northeastern SD late Tues night into Wed and this may brush the far southern fcst area. Though latest guidance is keeping it far enough south. Blended model guidance did keep some low pops in areas mainly south/west of I-94 Wednesday. Wed night will see sfc low develop in western Kansas with upper low nearby and this system will move east-northeast toward Omaha region Thursday AM. The northern fringe of precipitation with this system will be over the far southern fcst area...esp Grant co MN...but any shift just a tad north or south will make a huge difference as anticipating a rapid cutoff on the north side in precip. Thursday will see system potentially try to move more northeast into southern MN with 00z guidance indicating this and bringing in a better chance for precipitation into southeastern 1/4 fcst area...esp Bemidji-Wahpeton and east. How much precip and type is in question. The good news is that the long range model suite (00z ECMWF, GFS, CMC) in good agreement overall. But minor differences in northern precip edge will mean a lot to our forecast. No headlines for this event yet due to high uncertainity with northern edge placement. But Grant co MN does have the highest risk of getting 6+ inches of snow but that chance is below 50 pct at this time. Much more uncertain farther north and west where some snow may occur Bemidji-Wahpeton. System departs Thu night and temperatures moderate a bit closer to normal this weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 720 AM CDT Mon Apr 8 2019 For the TAF sites VFR conditions expected. Gusty NW winds this aftn esp in DVL region toward Fargo with gusts to 30 kts. MVFR or IFR conditions at times this morning Hallock/Cavalier to Baudette. && .HYDROLOGY... Issued at 400 AM CDT Mon Apr 8 2019 Warm weather on Sunday and relatively mild weather this morning with temperatures well above 32F are causing some tributaries to respond. The Red Lake River at Crookston was rising at a good clip this morning. So also at Lisbon on the Sheyenne River was rising at a good pace. Issued a minor flood warning at Lisbon as the river rose into the minor flood category. The Two Rivers River at Hallock has slowed its rise but was still rising at a good clip. Most of the other rivers were flowing as forecast. The South Fork of the Buffalo at Sabin the fall was slowing this morning. At Hawley, the river will rise before it begins falling again by midweek. The Sheyenne River at Kindred and at West Fargo Diversion continue to rise with an expected crest by the middle of the week and remain near crest for a few days. The Goose River at Hillsboro is expected to remain fairly steady through Tuesday. The southern portions of the Red River Valley continue to experience a decrease in water levels along the Red River and Abercrombie River. The Red River at both Wahpeton and Hickson is expected to experience fluctuations over the coming week with a slight rise on Tuesday due to precipitation runoff from this weekend. Further north, in Fargo we will see a crest early this week with a slow fall in water levels toward weeks end. In East Grand Forks, look for a steady increase in water levels through the week with levels approaching 48 feet by weeks end. We are starting to see rises along the Red River all the way to the International Border with further rises expected. Some minor precipitation is in the forecast over the next several days with temperatures above freezing looking more prevalent. Timing of crest and rate of rise is highly dependent on warm temperatures over the next few days. The bulk of precipitation associated with next week's strong system is forecast to remain south of the area likely and luckily not impacting the current flooding situation. Still need to monitor the forecast in case of any shift to the north into our area. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. Areal and river point flood warnings continue across portions of the region. Refer to the latest flood warnings and statements for detailed information on specific locations. && UPDATE...Riddle SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Riddle HYDROLOGY...JH
Hazardous Weather Outlook National Weather Service Grand Forks ND 654 AM CDT Mon Apr 8 2019 MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054- 091200- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Western Walsh County- 654 AM CDT Mon Apr 8 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Areas of overland snowmelt and river flooding continue along much of the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Areas of overland snowmelt and river flooding continue along much of the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-022>024-027>032-040-NDZ039-049-052-053-091200- Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 654 AM CDT Mon Apr 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Areas of overland snowmelt and river flooding continue along much of the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Areas of overland snowmelt and river flooding will continue along much of the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. Otherwise far southeastern North Dakota into west central Minnesota will be on the northern fringe of a storm system that will impact areas just to our south. The area with the best chance for heavy snow is the Elbow Lake/Grant county MN area. The chances diminish farther north and west. This would occur Wednesday night into Thursday. The track of the system will determine the exact track of the precipitation and that remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809049.